Pred tapering for first time

15 mg for 5 weeks for PMR.

3 days ago reduced to 13.5 mg. - pain in neck, joints increased but not so much as to cause me great discomfort. This morning pain settled.

Last couple of days felt dizzy in the afternoons but I was OK when I had eaten my main meal at 6pm. I may try eating earlier as it seems to make a diiference with how I feel.

Would you recommend I stick it out at 13.5mg as I feel it is settling and I am coping with it?

Does it take a few days for the body to adjust to the new dose? 1.5mg difference only sounds small.

If so, how many weeks should I stay on 13.5mg before I reduce again?

Thank you

9 Replies

  • Cassie, any pain that immediately follows a reduction in dose and then subsides after a few days, as in your case, can point to steroid withdrawal pain whilst the body adjusts (no matter how small the reduction), whereas pain which sets in a week or so following the reduction and then continues to build can point to flaring inflammation.

    Feeling dizzy for a short while after a reduction in dose can also be the body adjusting to the new dose, but do get this checked out with your GP just to ensure that it isn't due to anything else such as increasing blood pressure.

    As to how long you should remain on 13.5mg before reducing again, that can depend on how you have been reducing thus far. For instance have you been slowly tapering to each new dose over several weeks or have you been spending a few weeks at each new dose before going straight to the next reduced dose? If the latter, then if you feel well after about four weeks then you may find you are able to reduce successfully to 13mg. If you are someone who had raised markers of inflammation at diagnosis, then repeating the ESR and CRP blood tests can be a useful guide, along with your symptoms, as to whether or not to reduce. Just ensure that you set aside a quiet week for any reduction to give your body the best chance of adapting to the new dose. Good luck!

  • Celtic

    Thanks your reply was just waht I needed to settle my mind as you explained it well as to withdrawal pain.

    This is my first taper from starting dose of 15mg - so I thougfht I would go for 13.5mg being 10 per cent - so far so good - hope pains are withdrawal - I think so as a warm shower relieves and swimming 3 times a week.

    Regarding food, I feel at my lowest in the day aroound 3pm then when I have eaten I feel OK.

    No doubt I will be back here soon! Its so good you are all there when needed and hopefully I can help others in time.

  • Did you go straight from every day at 15mg to every day at 13.5mg? If so, the pain and discomfort you had is almost certainly a response to the steroid withdrawal as Celtic has explained - it is almost always mimics the illness for which you are taking the pred. 1.5mg may seen a small amount - but it is 10% of the current dose which is about the maximum people are able to deal with happily. When I say happily I mean with a similar result where the pain goes after a few days. Some years ago top experts recommended reductions in PMR should never be more than 10% of the current dose.

    As the dose reduces the reductions become a larger percentage and for some people very uncomfortable so a few years ago this reduction plan was worked out - it has allowed me to get down to below 5mg where previously I had never managed below 9mg without a return of symptoms. It (or something very similar) has worked well for a lot of people on the forums and it is now being looked at in a clinical study being done in the north of England.

    Either try 1mg or even 1/2mg at a time or try spreading it over a few weeks. It does seem to avoid the problems with steroid withdrawal - and that means you know a return of pain after a couple of days is likely to be the PMR resurfacing.

  • Thank you - yes I reduced from 15mg every day to 13.5mg every day as I felt comfortable. It's interesting to note the mimicing effect. It is good that studies are being done to help us all and I will look at it.

    I feel after your comments that I am on the right lines - GP just trusting me to reduce sensibly which is good for me.

    Why did i have severe PMR pains before I started Pred in my neck and shoulder? When PMR affects all the large muscles I had less pain in hips and legs. I cant understand why it attacks some muscles and not others but I expect you will know.

    Much appreciated.

  • Everyone is different - there isn't any other reason really.

  • dear cassie,

    i have had a terrible neck pain that has been miserable. but my neuro must have cameras in the waiting room. as he noticed how painful it was for me to raise , lower and turn my neck to the side. so he told me to go for physical therapy, which i did. and i received therapy just for my pain-filled neck. after learning just the basics of loosening my neck, i came down with bronchitis . so couldn't continue. but i did continue doing the exercise every day thereafter . at first it was snapping and cracking and sounded like loose gravel in my neck. but that finally went away, now i can turn my head in any direction and it doesn't hurt. what a relief. it only takes a few minutes to do the exercises , and i try never to miss a day. and no more gravel. it just plain stiffened -up.

    i think that comes more with age and not from any prescription. although i have read enough bad things about prednisone. i take carb-levo dopa. 4 a day. it sure is nice to be able to move my neck around with out pain. go to a physical therapist that specializes in neck pain. it would be difficult to explain the exercises in a note. but they are simple. there is help , get it.

  • Judam9

    Thanks for sharing your experiences - it does help to hear other peoples views and piece the picture together. I will consider visiting a physio but as you say it has to be the right one. I am glad you got relief from your neck pain. I am alright at the moment if I lie down every few hours although that is not always possible in life. I try to swim 3 times a week too and I have noticed my neck pain improves after that.


  • hi cassie,

    that swimming helps tremendously. although i do not swim, . but i have seen swimmers turning their head back and forth, that is part of the therapy you would get. but you don't need water to do them. thanks and good luck. you just have to do it oftener. everyday. take care.

  • Yes I like swimming but cant do more than half an hour. I am going to try Manuka honey for the winter. Have you tried it

You may also like...